Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 160, NWS Birmingham, AL

December 28, 2007Blount County, Etowah County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 28, 2007, 9:23 AM CST for Blount County, Etowah County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2007, 9:23 AM CST (15:23 UTC)
Expired
Dec 28, 2007, 10:00 AM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 94 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 281523
TORBMX
ALC009-055-281600-
/O.NEW.KBMX.TO.W.0160.071228T1523Z-071228T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 AM CST FRI DEC 28 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  WEST CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1000 AM CST

* AT 920 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EASLEY...OR
  NEAR ONEONTA...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  HENDRIX AND SUSAN MOORE BY 930 AM CST...
  6 MILES SOUTHEAST OF SNEAD BY 935 AM CST...
  WALNUT GROVE BY 940 AM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3420 8640 3419 8637 3416 8635 3412 8630
      3415 8625 3411 8613 3393 8655 3399 8659
TIME...MOT...LOC 1523Z 244DEG 38KT 3399 8650

$$

61
3 follow-up statements
000 
WWUS54 KBMX 281534
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
933 AM CST FRI DEC 28 2007

ALC009-055-281600-
/O.CON.KBMX.TO.W.0160.000000T0000Z-071228T1600Z/
ETOWAH AL-BLOUNT AL-
933 AM CST FRI DEC 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM CST FOR EAST
CENTRAL BLOUNT AND WEST CENTRAL ETOWAH COUNTIES...

AT 930 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES WEST OF WALNUT 
GROVE...JUST NORTH OF ONEONTA...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  WALNUT GROVE BY 945 AM CST...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3411 8615 3409 8617 3399 8643 3403 8645
      3414 8633 3411 8631 3415 8625
TIME...MOT...LOC 1533Z 247DEG 35KT 3403 8641

$$

61
000 
WWUS54 KBMX 281543
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
942 AM CST FRI DEC 28 2007

ALC009-055-281600-
/O.CON.KBMX.TO.W.0160.000000T0000Z-071228T1600Z/
ETOWAH AL-BLOUNT AL-
942 AM CST FRI DEC 28 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 AM CST FOR EXTREME
EAST CENTRAL BLOUNT AND WEST CENTRAL ETOWAH COUNTIES...

AT 939 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED BETWEEN SNEAD AND 
ALTOONA...MOVING NORTHEAST AT 35 MPH.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3411 8615 3409 8617 3404 8636 3407 8638
      3413 8633 3411 8630 3415 8625
TIME...MOT...LOC 1542Z 240DEG 31KT 3408 8633

$$

61
000 
WWUS54 KBMX 281552
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
952 AM CST FRI DEC 28 2007

ALC009-055-281602-
/O.EXP.KBMX.TO.W.0160.000000T0000Z-071228T1600Z/
ETOWAH AL-BLOUNT AL-
952 AM CST FRI DEC 28 2007

...THE TORNADO WARNING FOR EXTREME EAST CENTRAL BLOUNT AND WEST
CENTRAL ETOWAH COUNTIES EXPIRES AT 1000 AM CST...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3411 8615 3409 8617 3404 8636 3407 8638
      3413 8633 3411 8630 3415 8625
TIME...MOT...LOC 1552Z 241DEG 30KT 3411 8625

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 5:52 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 28, 5:52 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 AM CST FRI DEC 28 2007

.UPDATE...12Z AVIATION.

&&

.SHORT TERM...TODAY AND TONIGHT.

MOISTURE AND SCATTERED SHOWERS/TSTMS RAPIDLY RETURNING TO AREA THIS
MORNING IN ADVANCE OF SHORT WAVE TROUGH THAT WILL MOVE NORTHEAST
FROM NRN TEXAS/SRN OKLAHOMA TOWARD THE GREAT LAKES TODAY.  THIS WILL
BRING A COLD FRONT RAPIDLY INTO THE STATE BY THIS AFTERNOON...WITH
THE FRONT SWEEPING ACROSS THE AREA BY LATE TONIGHT.  UPPER LEVEL
DYNAMICS ARE NOT QUITE LINING UP FOR A LONG AND SUSTAINED SEVERE
WEATHER EVENT...BUT IT DOES APPEAR THAT THERE WILL BE A WINDOW OF
OPPORTUNITY FOR SEVERE STORMS TO DEVELOP FROM LATE MORNING INTO THE
AFTERNOON.  THIS WILL OCCUR AS STRONG LOW LEVEL JET SPREADS ACROSS
THE AREA AND INTERACTS WITH MID/UPPER LEVEL LIFTING FROM DEPARTING
UPPER JET...MAX DAYTIME HEATING...AND SURFACE INSTABILITY.  AS THE
UPPER LEVEL JET MOVES NORTHEAST AWAY FROM THE AREA BY LATE AFTERNOON
EXPECT TO SEE THE SEVERE WEATHER THREAT DIMINISHING.  THE FRONT WILL
SWEEP RAPIDLY ACROSS THE EASTERN SECTIONS OF THE AREA EARLY TONIGHT
WITH COOLER AND DRIER AIR BEHIND IT BRINGING AN END TO THE
PRECIPITATION FROM THE WEST. GENERALLY FOLLOWED GUID TEMPS AND POPS
FOR TONIGHT SINCE THEY SEEM TO FIT THE EXPECTED FRONTAL MOVEMENT
WELL.

41

.LONG TERM...SATURDAY THROUGH THURSDAY...

RAIN SHOWERS AND ANY THUNDERSTORM ACTIVITY WILL BE COMING TO AN END
SATURDAY MORNING AS THE SURFACE FRONT WILL HAVE PUSHED INTO EASTERN
ALABAMA. LINGERING LIGHT RAIN SHOWERS WILL BE POSSIBLE PRIMARILY
ACROSS THE SOUTHEAST THROUGH THE DAY AS THE SURFACE BOUNDARY STALLS
TO OUR SOUTH.

EARLY SUNDAY MORNING AHEAD OF THE NEXT SHORT WAVE...LOW LEVEL FLOW
INCREASES OUT OF THE SOUTHWEST AS CYCLOGENESIS OCCURS IN THE
NORTHERN GULF. THIS WILL PUSH THE STALLED SURFACE BOUNDARY
NORTHWARD...SPREADING RAIN ACROSS CENTRAL ALABAMA. 00Z MODEL
RUNS...GFS/NAM/ECMWF...HAVE SLIGHTLY DIFFERING SOLUTIONS WITH
LOCATION AND TIMING. THE GFS AND NAM SHIFT THE MAIN RAIN AXIS A BIT
FURTHER SOUTH...WHILE THE GFS AND ECMWF ARE MORE AGGRESSIVE WITH
TIMING AND QUICKER TO RETURN SHOWERS TO THE AREA. FEEL THAT WITH
AMOUNT OF LOW LEVEL RETURN FLOW...RAIN SHOWERS WILL MOVE INTO
SOUTHERN PORTIONS OF THE FORECAST AREA SATURDAY NIGHT PRIOR TO
MIDNIGHT...AND THEN OVER SPREAD MUCH OF THE REMAINDER OF THE AREA
BEFORE DAYBREAK. THE MAJORITY OF THE ACTIVITY WILL BE SOUTH
INTERSTATE 20. BELIEVE MODEL QPF IS A BIT OVERDONE...BUT MANY
LOCATIONS COULD SEE AROUND AN INCH OF RAIN FROM THIS EVENT.

AS THE UPPER LEVEL SHORT WAVE MOVES ACROSS THE TENNESSEE VALLEY
SUNDAY...RAIN ACTIVITY WILL COME TO AN END SUNDAY EVENING. SURFACE
HIGH PRESSURE BRIEFLY BUILDS INTO THE SOUTHEAST AHEAD OF A TROUGH
MOVING ACROSS THE GREAT LAKES. THIS TROUGH WILL DROP SOUTHWARD
TUESDAY/WEDNESDAY...BRINGING A SURGE OF MUCH COLDER AIR TO CENTRAL
ALABAMA. PREVIOUS MODEL RUNS HAVE KEPT CONDITIONS DRY AS THIS SYSTEM
MOVES THROUGH...NOT READY TO BITE ON LOW POPS THIS FAR INTO THE
EXTENDED JUST YET. COLDER AIR WILL DEFINITELY SETTLE INTO THE
AREA...TO MAKE FOR QUITE A CHILLY START TO 2008. BY
WEDNESDAY...HIGHS WILL BE IN THE 40S AREAWIDE. LOWS THROUGH THE
MIDDLE OF THE WEEK WILL DROP INTO THE 20S.

14

&&

.AVIATION...12Z TAF DISCUSSION.

STRONG LOW LEVEL JET IN ADVANCE OF APPROACHING COLD FRONT AND UPPER
TROUGH HAS SPREAD IFR CEILINGS AND VSBYS AND NUMEROUS SHRA AND TSRA
ACROSS THE AREA THIS MORNING.  WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS WILL AFFECT THE TCL...BHM...ANB...AND EET SITES
THROUGH 15Z.  EXPECT MAINLY LOCALLY HEAVY RAIN FROM THESE STORMS.
LOOK FOR MAIN THREAT OF THUNDERSTORMS WITH STRONG WINDS AND POSSIBLE
ISOLATED TORNADOES TO OCCUR FROM AROUND 16Z TO 00Z AS AIR MASS
DESTABILIZES AND INTERACTS WITH LIFTING FROM DEPARTING UPPER
JET...SURFACE INSTABILITY AND LOW LEVEL WIND SHEAR.  HOWEVER...THE
INSTABILITY COULD BE LIMITED DUE TO CLOUDS AND PRECIPITATION
INHIBITING SURFACE HEATING.  THEREFORE HAVE JUST INCLUDED TEMPO
TSRA GROUPS AT THIS TIME SINCE CONFIDENCE IN SEVERE WEATHER OUTBREAK
IS NOT HIGH ENOUGH TO INCLUDE IN TAF.  COLDFRONT SHOULD MOVE INTO
WESTERN ALABAMA BY EARLY AFTERNOON AND EXIT EASTERN SECTIONS BETWEEN
03Z AND 06Z.  LOOK FOR MVFR CIGS TO LAG BEHIND THE FRONT WITH WINDS
SHIFTING TO THE NORTHWEST AROUND 8 TO 10 KNOTS.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Dec 28, 5:30 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST FRI DEC 28 2007

ALZ011>015-017>050-291200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS...INCLUDING A THREAT OF
TORNADOES AND DAMAGING WINDS...ACROSS CENTRAL ALABAMA TODAY.
WHILE SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE ACROSS CENTRAL
ALABAMA...THE AREA WITH THE GREATEST THREAT IS ROUGHLY ALONG AND
SOUTH OF INTERSTATE 59.  THE PRIMARY SEVERE WEATHER THREAT COULD
BEGIN AS EARLY AS 10 AM IN THE WESTERN COUNTIES...AND LAST AS LATE AS
6 PM IN THE EAST.

STRONG UPPER LEVEL WINDS COMBINED WITH DEEP GULF MOISTURE WILL ACT
TO ENHANCE THUNDERSTORMS IN ADVANCE OF AN APPROACHING COLD FRONT.
CLOUDS AND RAIN THIS MORNING MAY IMPEDE THE DEVELOPMENT OF STORMS.
HOWEVER...DUE TO FAVORABLE WIND SHEAR IN THE LOW LEVELS...ANY SEVERE
STORMS THAT ARE ABLE TO FORM MAY DEVELOP ROTATION THAT COULD LEAD TO
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY BY LATE THIS MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 1:34 PM CSTSevere Thunderstorm WarningBMXChilton, Coosa41 min
Dec 28, 1:54 PM CSTTornado WarningBMXBibb, Perry22 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.